Sunitinib-associated pseudothrombocytopenia induced by IgM antibody
Platelets (London) , Volume 24 - Issue 7 p. 566- 570
Thrombocytopenia is a well-documented adverse reaction of sunitinib. Thrombocytopenia was observed in a patient with metastatic renal clear-cell carcinoma undergoing sunitinib treatment. Platelet count in an ethylenediaminetetraacetic acid (EDTA) sample was 19 × 109/l. To exclude pseudothrombocytopenia (PTCP), a platelet count in citrate-anticoagulated blood was performed, showing a platelet count of 6 × 109/l. Due to the apparent thrombocytopenia, the patient received platelet concentrates. Subsequent analyses revealed PTCP whereby platelet clumping was most abundant in citrate-followed by EDTA- and heparin-anticoagulated blood samples. This effect was partially reversed after placing blood samples at 37°C. The IgM antiplatelet autoantibodies responsible for in vitro agglutination are temperature and multianticoagulant dependent and did not react to amikacin pre-supplementation. Remarkably, the antibody revealed specificity to platelet antigens other than GPIIb/IIIa, GPIb/IX, GPIa/IIa, GPIV, and GPV. After 16 days of discontinuing sunitinib, no PTCP and no platelet reactive antibodies could be detected. We report a case of PTCP with clear time-relation with sunitinib, strongly suggesting the mechanism to be sunitinib dependent. Since this finding has not been described before, non-recognition of PTCP during sunitinib treatment might lead to dose reduction or unwarranted therapy.
|Platelet aggregation, Pseudothrombocytopenia, Sunitinib, Thrombocytopenia|
|Organisation||Department of Medical Oncology|
Albersen, A, Porcelijn, L, Schilders, J, Zuetenhorst, H, Njo, T, & Hamberg, A.P. (2013). Sunitinib-associated pseudothrombocytopenia induced by IgM antibody. Platelets (London), 24(7), 566–570. doi:10.3109/09537104.2012.731545